Alert archive / New York / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 55, NWS Buffalo, NY

July 25, 2022Lewis County, Oswego County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 25, 2022, 1:17 AM EDT for Lewis County, Oswego County, New York. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2022, 1:17 AM EDT (05:17 UTC)
Expired
Jul 25, 2022, 2:15 AM EDT
In force
58 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lewis County, NY, Oswego County, NY

The radar

The Ft Drum radar (KTYX), 26 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 9:53 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 5.3 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2022-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1086 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2022-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1086 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

821 
WUUS51 KBUF 250517
SVRBUF
NYC049-075-250615-
/O.NEW.KBUF.SV.W.0055.220725T0517Z-220725T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
117 AM EDT Mon Jul 25 2022

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Lewis County in central New York...
  Northeastern Oswego County in central New York...

* Until 215 AM EDT.

* At 116 AM EDT, a severe thunderstorm was located 7 miles southwest
  of Redfield, or 12 miles northwest of Camden, moving east at 55
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Lowville, Redfield, Highmarket, Whetstone Gulf State Park, New
  Bremen, Watson, Martinsburg, Williamstown, Lyonsdale and Greig.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4342 7553 4348 7581 4335 7588 4335 7604
      4354 7605 4402 7516 4361 7511
TIME...MOT...LOC 0516Z 251DEG 49KT 4346 7593 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RSH
1 follow-up statement
875 
WWUS51 KBUF 250554
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
154 AM EDT Mon Jul 25 2022

NYC049-075-250615-
/O.CON.KBUF.SV.W.0055.000000T0000Z-220725T0615Z/
Lewis NY-Oswego NY-
154 AM EDT Mon Jul 25 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM EDT
FOR LEWIS AND NORTHEASTERN OSWEGO COUNTIES...

At 153 AM EDT, a severe thunderstorm was located near Redfield, or 
11 miles northwest of Camden, moving east at 45 mph. A strong to 
severe thunderstorm was also located near Turin. 

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Lowville, Redfield, Highmarket, Whetstone Gulf State Park, New
Bremen, Watson, Martinsburg, Williamstown, Lyonsdale and Greig.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4342 7553 4348 7581 4335 7588 4335 7604
      4354 7605 4402 7516 4361 7511
TIME...MOT...LOC 0553Z 255DEG 40KT 4349 7584 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 10:35 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 24, 10:35 PM EDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1035 PM EDT Sun Jul 24 2022

.SYNOPSIS...
The risk for showers and thunderstorms will be with us at times
through tonight with the threat for strong to severe storms and
locally heavy rainfall. Cooler and drier conditions arrive for
Monday and Tuesday.

&&

.NEAR TERM /THROUGH MONDAY/...

We have replaced severe thunderstorm watch 498 with severe
thunderstorm watch 500...which now goes through 5 AM and will
include our entire CWA.

MLCAPE values remain over 1000 J/KG and effective bulk shear
values of 45 to 50 knots will support an environment for severe
storms. The axis of a mid level jet will be passing across our
region through the mid overnight. Regional radars display
activity across western and central Lake Erie as well as
widespread convection over Lake Ontario and southern Canada. The
main threats for overnight will be damaging winds from mini
convective bows...and with DCAPE values 1000 J/KG and greater
damaging downdrafts are also possible. Will also need to monitor
the heavy rain aspect as well tonight. PWAT values of 1.75 to
2.00 inches along with shortening MBE vectors could allow for
backbuilding storms...or training storms to produce heavy
rainfall of an inch or two. This will likely be isolated...and
close to flash flood guidance of 1-hr and 3-hr...and will elect
to not have any hydro headlines at this point.

The main cold front will begin to cross the region overnight.

Main cold front and wind shift arrive late tonight across the
Niagara Frontier ending the showers and thunderstorms from
northwest to southeast.

By early Monday morning the last of the showers will be exiting
our eastern zones...with clearing commencing towards the west.
As high pressure builds toward our region we should become
mostly sunny through the afternoon with comfortable levels of
humidity returning back into the mid to upper 50s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
High pressure will continue to track toward the region through
Tuesday, eventually becoming centered over western New York by
Tuesday afternoon. The high along with associated dry air will
provide fair weather through Tuesday night.

Dry weather will likely continue to start the day Wednesday, but
should start to clouds increase with chances for showers starting to
arrive by afternoon as the high slides off to the east towards the
New England coast and a surface warm front starts to approach the
lower Great Lakes.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Warm front should be through much of the area Thursday, but could
continue to see additional showers and perhaps a thunderstorm as
cold front moves through on Thursday. Though the cold front will
clear the area by Friday morning, active weather may persist until
the main trough axis finally swings through the eastern Great Lakes
Friday afternoon. Surface high pressure building in its wake leaving
us with mainly dry weather for the weekend.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
For the 00Z TAFS strong to severe thunderstorms remain possible for
the next 6 hours or so of the TAF cycle.

Activity centered largely on lake breeze circulations and inland
convergent zones this early evening will become more widespread
through the late evening hours. A now warm lake body of water will
continue the risk for strong to severe storms near KBUF-KIAG-KROC
and later KART through the midnight hour. Thereafter, the threat for
strong to severe storms will diminish, though a passing shower
remains possible through early Monday morning as the cold front
passes through.

As the risk for storms increases this evening, brief reductions to
IFR or lower are possible within downpours. Ceiling heights tonight
will likely lower to MVFR for a time after the storms, with IFR
ceiling heights for several hours likely across the Southern Tier.

Behind the front Monday morning and then through the day VFR flight
conditions will prevail with a gusty westerly wind.

Outlook...

Tuesday...Mainly VFR.

Wednesday...VFR but a chance of showers and thunderstorms in the
afternoon.

Thursday and Friday...VFR but a chance of showers.

&&

.MARINE...
Brisk southwest winds will continue into tonight on Lake Erie. Small
Craft Advisories are in effect for the Lake Erie waters through
the night.

Even though winds diminish by late evening, higher waves will not
subside on Lake Erie until late tonight. West to southwest winds
shifting west will kick up a chop over Lake Ontario later tonight
and into Monday with conditions possibly exceeding Small Craft
Advisory criteria.

In addition to winds and waves, multiple rounds of thunderstorms
will also impact most if not all the waters at times through
tonight. Some of these thunderstorms may be strong enough to satisfy
Special Marine Warning Criteria (winds of 35+ knots and hail of 0.75
inch or larger).

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 5 AM EDT Monday for LEZ040-041.

&&

SYNOPSIS...TMA
NEAR TERM...Thomas/TMA
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...Thomas
MARINE...TMA
Hazardous weather outlook, Jul 24, 10:19 PM EDT, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1019 PM EDT Sun Jul 24 2022

NYZ001>008-010>014-019>021-085-260230-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
1019 PM EDT Sun Jul 24 2022

...SEVERE THUNDERSTORM WATCH 500 IN EFFECT UNTIL 5 AM EDT MONDAY...

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-260230-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1019 PM EDT Sun Jul 24 2022

...SEVERE THUNDERSTORM WATCH 500 IN EFFECT UNTIL 5 AM EDT MONDAY...

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Jul 24, 8:58 PM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
858 PM EDT SUN JUL 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     TSTM WND DMG     4 SW BLISS              42.55N 78.30W
07/24/2022                   WYOMING            NY   LAW ENFORCEMENT

            REPORT OF TREES AND POWERLINES DOWN ON EAGLE
            ROAD NEAR THE TOWN OF BLISS.

&&

PP
Local storm report, Jul 24, 9:01 PM EDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
901 PM EDT SUN JUL 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND DMG     5 WSW BLISS             42.57N 78.34W
07/24/2022                   WYOMING            NY   LAW ENFORCEMENT

            REPORT OF MULTIPLE TREES AND POWERLINES DOWN
            ON JAVA LAKE ROAD NEAR THE TOWN OF ARCADE.

&&

PP
Special weather statement, Jul 24, 9:01 PM EDT, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Buffalo NY
901 PM EDT Sun Jul 24 2022

NYZ020-085-250130-
Cattaraugus NY-Southern Erie NY-
901 PM EDT Sun Jul 24 2022

...A strong thunderstorm will impact portions of northern Cattaraugus
and southern Erie Counties through 930 PM EDT...

At 901 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gowanda, or 13 miles south of Hamburg, moving east at 55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Boston, Eden, Springville, Colden, Gowanda, North Collins, East
Concord, Wales Center, Chaffee, North Boston, Concord, Collins,
Yorkshire, Holland, Sardinia, Dayton, Delevan, Perrysburg, Lime
Lake-Machias and Langford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
western New York.

&&

LAT...LON 4259 7905 4278 7851 4278 7846 4242 7846
      4241 7905
TIME...MOT...LOC 0101Z 253DEG 49KT 4252 7886

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RSH
Local storm report, Jul 24, 11:54 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1154 PM EDT SUN JUL 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 PM     TSTM WND DMG     1 NE DUNKIRK            42.50N 79.31W
07/24/2022                   CHAUTAUQUA         NY   911 CALL CENTER

            MULTIPLE TREES REPORTED DOWN IN THE CITY OF
            DUNKIRK.

&&

JLA
Local storm report, Jul 25, 12:11 AM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1211 AM EDT MON JUL 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 PM     MARINE TSTM WIND 2 NW DUNKIRK            42.50N 79.35W
07/24/2022  M54 MPH          LEZ041             NY   C-MAN STATION

&&

JLA
Special weather statement, Jul 25, 1:01 AM EDT, 16 minutes before
Special Weather Statement
National Weather Service Buffalo NY
101 AM EDT Mon Jul 25 2022

NYZ003-004-011>014-250530-
Ontario NY-Livingston NY-Wyoming NY-Wayne NY-Genesee NY-Monroe NY-
101 AM EDT Mon Jul 25 2022

...Strong thunderstorms will impact portions of southwestern Wayne,
Wyoming, Livingston, southeastern Genesee, southern Monroe and
western Ontario Counties through 130 AM EDT...

At 100 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Avon to Mount Morris to 10 miles east of
Arcade. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chili, Geneseo, Fairport, Dansville, Brighton, Letchworth State Park,
Henrietta, Le Roy, Perry, Palmyra, Warsaw, Avon, Mount Morris,
Victor, Honeoye Falls, Pavilion, Conesus, Bristol, Caledonia and
Lima.

This includes the following highways...
 Interstate 390 between exits 4 and 12.
 Interstate 90 between exits 46 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
western New York.

&&

LAT...LON 4254 7846 4286 7819 4311 7784 4309 7720
      4258 7749 4258 7766 4254 7766 4252 7772
TIME...MOT...LOC 0500Z 268DEG 37KT 4291 7777 4272 7788 4256 7826

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:06 PM EDTSpecial Marine WarningBUF54 min
Jul 24, 9:01 PM EDTSpecial Weather StatementBUFErie29 min
Jul 24, 9:24 PM EDTSpecial Marine WarningBUF96 min
Jul 24, 10:10 PM EDTSpecial Marine WarningBUF65 min
Jul 24, 10:50 PM EDTSpecial Marine WarningBUF55 min
Jul 24, 10:53 PM EDTSpecial Marine WarningBUF67 min
Jul 24, 11:24 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua, Erie66 min
Jul 24, 11:57 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus, Erie, Genesee, Livingston, Monroe and 1 more63 min
Jul 25, 12:17 AM EDTSevere Thunderstorm WarningBUFErie, Genesee, Wyoming29 min
Jul 25, 12:31 AM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus, Chautauqua59 min
Jul 25, 12:51 AM EDTSpecial Marine WarningBUF54 min
Jul 25, 1:01 AM EDTSpecial Weather StatementBUFLivingston, Wyoming29 min
Jul 25, 1:20 AM EDTFlash Flood WarningBUFChautauqua, Erie, Wyoming3 hr
Jul 25, 1:26 AM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus79 min
Jul 25, 1:36 AM EDTSpecial Marine WarningBUF24 min
Jul 25, 1:44 AM EDTSpecial Weather StatementBUFLivingston, Ontario, Wyoming46 min
Jul 25, 2:01 AM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego59 min
Jul 25, 3:25 AM EDTSpecial Weather StatementBUFLewis35 min
Jul 25, 3:30 AM EDTSpecial Weather StatementBUFCattaraugus45 min
Jul 25, 4:29 AM EDTSmall Craft AdvisoryBUF18 hr
Jul 25, 4:30 AM EDTBeach Hazards StatementBUFCayuga, Jefferson, Monroe, Oswego, Wayne18 hr
Jul 25, 4:31 AM EDTSpecial Weather StatementBUFLivingston29 min
Jul 25, 5:02 AM EDTSpecial Weather StatementBUFOswego28 min

Nearby

Severe Thunderstorm Warnings in New York, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.